Skip to content
My WebMD Sign In, Sign Up

Announcements

We will be discontinuing this community as of April 1, 2014. We value and appreciate your participation in this community and hope that you will continue to post your questions in the WebMD Cancer Community.
My father has melanoma in both legs- please help
avatar
An_245440 posted:
I am hoping somebody can help or advise me. My father was originally diagnosed with melanoma in his toe about 2 1/2 years ago. His toe was amputated, and then everything was all clear for 2 years, and we were so happy and relieved. A few months ago, they found something in his small intestine and one of his feet. He went into a trial for ipilmumab (yervoy) and MDX 1106 combined. We were very optimistic as so many people seemed to be helped by yervoy, and it seemed my father's prognosis was good b/c they caught it early and the tumors were small. Well, everything kind of went haywire. My father had many problems after starting this trial - skin problems, his thyroid basically burned out (now being treated by endocrinologist), he had liver issues which resolved, and unfortunately he now has some kidney issues (creatinine levels too high). My father did not complete the whole first course of trmt (he ended up having the first infusion, then had to miss the 2nd due to bad side effects, then he had the 3rd trmt, and missed the 4th (there are 4 treatments - one every 3 weeks for the first round). In middle of all this, the tumor in his small intestine got much worse, and he needed to have surgery to remove it, which happened about 3 1/2 weeks ago. Thank G-d, that went well, and we were left with the tumor in his foot. The doctors felt that the immunotherapy wasn't tolerated well by him, and even though they would have preferred to treat the melanoma systemically, they said we should meet with the surgeon to discuss removing the melanoma that remained in his foot. The surgeon wanted a Pet scan first, which he had, and we met with the surgeon today and he said that unfortunately the melanoma is no longer in one spot in one foot- it is in both feet, and in 4 spots, 2 in each foot. He didn't feel surgery was a good option.
So now we need to figure out what to do. We still need to get the creatinine levels under control ( my father is having a liver biopsy on Monday), and this could be a problem in having future treatment, but hopefully that will figure the kidney thing out - it is a rare side effect to the Yervoy (or MDX1106 - who knows what caused it?) My father could have chemotherapy, but from what i read, that is not considered to be so great with melanoma. They don't think radiation is a great option with so many spots. I am trying to research different treatments out there. My father does not have the BRAF mutation. They are testing him for the KiT mutation. We are hoping we can manage this disease so my father can live a long life. He is very beloved by our entire community and is the heart of our family. My children are babies and I am scared, I want them to grow up with their wonderful grandfather. Can anyone please help and give me some ideas of what to be looking into? I have spent hours researching melanoma treatment and am a little unsure what our options are now. We are trying to stay positive - it is so important - but would love some advice about now. Any help would be so greatly appreciated.
Reply
 
avatar
Elizabeth_WebMD_Staff responded:
Hello Anon -

It sounds like your dad is not only a great guy, but a fighter. I am so sorry to hear you and your family have so many different issues and complications of this dreaded disease.

Have you been able to get second opinions? Do you live in an area with multiple treatment centers, dermatologists or oncologist?

You are doing great by researching and educating yourself. I hope you can find a treatment that will work best for your dad's conditions and what is best for him to have a good quality of life while going through treatment.

Please keep us posted and let us know how it is going. Remember to also take care of yourself and just take one day at a time.

Elizabeth


Helpful Tips

Font Size!
Don't forget you can increase your font size by hitting and holding Ctrl on your keyboard and the plus sign at the same time. Could be ... More
Was this Helpful?
17 of 28 found this helpful

Related Drug Reviews

  • Drug Name User Reviews

Report Problems to the
Food and Drug Administration

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.